Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1764  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (35 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed4532    
    Printed78    
    Emailed2    
    PDF Downloaded262    
    Comments [Add]    
    Cited by others 4    

Recommend this journal


 


 
LETTER
Year : 2008  |  Volume : 54  |  Issue : 3  |  Page : 242

Nimesulide and adverse drug reactions: Time for a database


Path Links Immunology, Scunthorpe General Hospital, Scunthorpe, England, DN15 7BH, United Kingdom

Correspondence Address:
S Khan
Path Links Immunology, Scunthorpe General Hospital, Scunthorpe, England, DN15 7BH
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.41819

Rights and Permissions




How to cite this article:
Khan S. Nimesulide and adverse drug reactions: Time for a database. J Postgrad Med 2008;54:242

How to cite this URL:
Khan S. Nimesulide and adverse drug reactions: Time for a database. J Postgrad Med [serial online] 2008 [cited 2019 Jun 26];54:242. Available from: http://www.jpgmonline.com/text.asp?2008/54/3/242/41819


Sir,

I read with interest and dismay the report of 'nimesulide-induced hepatitis and toxic epidermal necrolysis' by Chatterjee and colleagues. [1] Such reports should provide helpful warning signals and alert authorities to re-analyze drug safety profiles and also develop databases/reporting practices that will allow population-based epidemiological studies to stratify risk profiles. The incidence of hepatopathies and liver injury due to nimesulide has been estimated at 35.2 per 100,000 patient-years and 33.1 per 100,000 patient-years respectively in a population-based study of two million prescriptions, [2] which may be significantly different in India considering the number of over-the-counter non-prescription sales that remain unaccounted for. [3]

The safety profile of nimesulide has been consistently scarred with reports of hepatotoxicity, and the drug remains on the low mid-level profile on risk of upper gastrointestinal toxicity. Usage of nimesulide is contraindicated in patients with hepatic impairment, and as several NSAIDs including nimesulide are metabolized via liver cytochromes P450 (CYP2C9, CYP2C19, CYP1A2), genetic polymorphisms in CYP2C9 that have been associated with NSAID-related complications [4] may also be relevant to nimesulide.

Importantly, the registration of nimesulide was never requested in the US and Canada, and the registration process was withdrawn in Australia and New Zealand. The Irish Medicines Board announced suspension of marketing and sale of oral nimesulide due to six reports of liver failure in May 2007. The WHO database so far has 320 cases of hepato-biliary disorders that have been reported with the use of nimesulide. It is time that the Drug Controller-General of India (DCGI) announced suspension of further use or promotion of nimesulide until at least the European data on safety became available. If the pediatric formulation has truly been withdrawn, it was certainly a step in the right direction in protecting the interests of the patients.

 
 :: References Top

1.Chatterjee S, Pal J, Biswas N. Nimesulide-induced hepatitis and toxic epidermal necrolysis. J Postgrad Med 2008;54:150-1.  Back to cited text no. 1    
2.Traversa G, Bianchi C, Da Cas R, Abraha I, Menniti-Ippolito F, Venegoni M. Cohort study of hepatotoxicity associated with nimesulide and other non-steroida antiinflammatory drugs. BMJ 2003;327:18-22.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Deshpande SG, Tiwari R. Self medication: A growing concern. Indian J Med Sci 1997;51:93-6.  Back to cited text no. 3    
4.Pilotto A, Seripa D, Franceschi M, Scarcelli C, Colaizzo D, Grandone E, et al. Genetic susceptibility to nonsteroidal anti-inflammatory drug-related gastroduodenal bleeding: Role of cytochrome P450 2C9 polymorphisms. Gastroenterology 2007;133:465-71.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]



This article has been cited by
1 An Analysis of Legal Warnings after Drug Approval in Thailand
Pakawadee Sriphiromya,Anuchai Theeraroungchaisri
Regulatory Toxicology and Pharmacology. 2014;
[Pubmed] | [DOI]
2 Regulatory status of banned drugs in India
Shaji, J., Lodha, S.
Indian Journal of Pharmaceutical Education and Research. 2010; 44(1): 86-94
[Pubmed]
3 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2009; 18(1): i
[VIEW] | [DOI]
4 Comment on: Nimesulide and adverse drug reactions: Time for a database
Bissoli, F.
Journal of Postgraduate Medicine. 2009; 55(1): 73
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow